California, 2015High Wind in California, November 15 to 16, 2015
November 15 to 16, 2015 · NWS HNX · 4 events in 1 county or zone
A cold front pushed through the area resulting breezy to gusty winds through the mountain passes. Behind the front a strong low and mid level jet develop, which resulted in some additional gusty winds across the I-5 corridor.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushed through the area resulting breezy to gusty winds through the mountain passes. Behind the front a strong low and mid level jet develop, which resulted in some additional gusty winds across the I-5 corridor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at Nov 15, 2:03 PM PST, 7 hours 23 minutes earlier.
Area forecast discussion, Nov 15, 2:03 PM PST, 7 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
203 PM PST SUN NOV 15 2015
.SYNOPSIS...
RAIN AND HIGHER ELEVATION SNOW CONTINUES THIS AFTERNOON AND EVENING.
CLEARING AND COOLER BY MONDAY EXCEPT FOR THE SOUTHERN PORTION OF THE
FORECAST AREA WHICH WILL CONTINUE TO SEE LINGERING SHOWERS. GUSTY
WINDS EXPECTED MONDAY ESPECIALLY ALONG THE I 5 CORRIDOR.
&&
.DISCUSSION...
A LOT GOING ON WITH THE WEATHER TODAY. THE COLD FRONT MOVED
THROUGH CENTRAL CALIFORNIA BRINGING RAIN AND MOUNTAIN SNOW ACROSS
THE REGION. THE COLDER AIR BEHIND THE FRONT HAS LOWERED SNOW
LEVELS TO NEAR 4000 FEET...BUT MOST OF THE ACCUMULATING SNOW IS AT
OR ABOVE 5000 FEET. THE RAIN HAS TURNED SHOWERY ACROSS THE SAN
JOAQUIN VALLEY AND IT IS POSSIBLE THAT AN ISOLATED THUNDERSTORM
THIS AFTERNOON. EXPECT SNOW TO CONTINUE FALLING IN THE MOUNTAIN
AREAS THROUGH THIS EVENING WITH SNOW SHOWERS CONTINUING MAINLY
ACROSS MOUNTAINS OF TULARE AND KERN COUNTIES THROUGH EARLY
MONDAY. SNOW LEVELS COULD LOWER DOWN TO 3500 FEET BEFORE THE SNOW
ENDS...BUT DO NOT EXPECT MUCH MORE THAN A DUSTING AT THAT
ELEVATION. SNOW IS POSSIBLE ON THE GRAPEVINE TONIGHT INTO EARLY
MONDAY. PRECIPITATION IS EXPECTED TO END ALL AREAS BY LATE MONDAY
MORNING.
THIS SYSTEM HAS ALSO BROUGHT STRONG AND GUSTY WINDS THROUGH THE
MOUNTAIN PASSES OF KERN COUNTY AND ACROSS THE DESERT. EXPECT THE
GUSTY WINDS TO CONTINUE ACROSS THESE AREAS THROUGH MONDAY MORNING.
BREEZY CONDITIONS ARE ALSO OCCURRING ACROSS THE WESTERN PORTION OF
THE SAN JOAQUIN VALLEY. AS THE TROUGH EXITS THE REGION TONIGHT AND
THE FLOW BECOMES MORE NORTHERLY...EXPECT THE WINDS TO BECOME A BIT
STRONGER DOWN THE WEST SIDE OF THE VALLEY TONIGHT AND THROUGH THE
DAY MONDAY.
THERE COULD BE SOME CLEARING OF THE CLOUDS ACROSS THE NORTHERN
PART OF THE SAN JOAQUIN VALLEY TONIGHT...WHICH WOULD LEAD TO THE
THOUGHT OF FOG OR FROST IN THE COLD AIR. HOWEVER...WITH WINDS
REMAINING BREEZY THROUGH THE NIGHT THESE ARE NOT LIKELY TO OCCUR.
ONCE SKIES CLEAR AND WINDS DIE OFF MONDAY NIGHT...THERE IS MORE
POTENTIAL FOR FOG DEVELOPMENT AND EVEN SOME FROST AS COLDEST
TEMPERATURES IN THE SAN JOAQUIN VALLEY WILL BE NEAR 30 DEGREES
BRIEFLY NEAR SUNRISE TUESDAY.
A NORTHWESTERLY FLOW ALOFT WILL CONTINUE OVER THE REGION WEDNESDAY
THROUGH FRIDAY AS A RIDGE OF HIGH PRESSURE BUILDS OVER THE EASTERN
PACIFIC. THIS WILL KEEP US DRY THROUGH THE END OF THE WEEK. AFTER
A COOL START TO THE WEEK...TEMPERATURES WILL WARM BACK TO NEAR
NORMAL. FOG WILL CONTINUE TO BE POSSIBLE EACH LATE NIGHT AND
MORNING IN THE SAN JOAQUIN VALLEY.
MODELS CONTINUE TO INDICATE THE POSSIBILITY OF ANOTHER TROUGH
DROPPING INTO THE REGION FROM THE NORTHWEST NEXT WEEKEND...BUT
THERE IS A LOT OF MODELS SPREAD IN THE ENSEMBLES. AT THIS TIME THE
ECMWF BRINGS THE TROUGH THROUGH CENTRAL CALIFORNIA SATURDAY NIGHT
AND SUNDAY...BUT THE GFS KEEPS THE TROUGH MOVING NORTH AND EAST OF
OUR AREA ON SATURDAY. HOWEVER...EACH OPERATIONAL RUN HAS A
SLIGHTLY DIFFERENT SOLUTION AND THUS WILL GO WITH THE ENSEMBLE
MEAN AND KEEP THINGS DRY FOR NEXT WEEKEND.
&&
.AVIATION...
IFR CONDITIONS CAN BE EXPECTED IN THE MOUNTAINS THROUGH MONDAY
MORNING WITH IMPROVEMENT TO MVFR MONDAY AFTERNOON. MVFR CEILINGS CAN
BE EXPECTED IN THE FOOTHILLS THROUGH 19Z MONDAY WITH IMPROVEMENT TO
VFR THEREAFTER. VFR CONDITIONS WILL PREVAIL ELSEWHERE ACROSS THE
CENTRAL CALIFORNIA INTERIOR DURING THE NEXT 24 HOURS. WIND GUSTS OF
35 KNOTS AND HIGHER WILL OCCUR THROUGH AND BELOW THE KERN COUNTY
MOUNTAIN PASSES UNTIL 18Z MONDAY. ADDITIONALLY...LOCAL WIND GUSTS
TO 35 KNOTS ARE POSSIBLE ON THE WEST SIDE OF THE SAN JOAQUIN VALLEY
DURING THE NEXT 24 HOURS.
&&
.AIR QUALITY ISSUES...
NONE.
&&
.CERTAINTY...
THE LEVEL OF CERTAINTY FOR DAYS 1 AND 2 IS HIGH.
THE LEVEL OF CERTAINTY FOR DAYS 3 THROUGH 7 IS MEDIUM.
THIS INFORMATION IS PROVIDED AS PART OF A TRIAL PROJECT CONDUCTED
BY THE NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD.
CERTAINTY LEVELS INCLUDE LOW...MEDIUM...AND HIGH. PLEASE VISIT
WWW.WEATHER.GOV/HNX/CERTAINTY.PHP /ALL LOWER CASE/ FOR ADDITIONAL
INFORMATION AND/OR TO PROVIDE FEEDBACK.
&&
.CLIMATE...
RECORDS
SITE DATE HI_MAX:YEAR LO_MAX:YEAR HI_MIN:YEAR LO_MIN:YEAR
KFAT 11-15 79:1979 46:1982 56:1965 30:1964
KFAT 11-16 81:2008 48:1982 58:2012 27:1958
KFAT 11-17 81:2008 49:1994 58:2012 29:1961
KBFL 11-15 84:1900 48:1982 58:1969 27:1916
KBFL 11-16 82:1979 47:1958 58:1965 27:1916
KBFL 11-17 84:2008 48:1964 58:1983 29:1905
&&
.HNX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 4 AM PST MONDAY ABOVE 5000 FEET
FOR THE CAZ097.
WINTER WEATHER ADVISORY UNTIL 1 AM PST MONDAY CAZ096.
WINTER WEATHER ADVISORY UNTIL 10 AM PST MONDAY CAZ095.
WIND ADVISORY UNTIL 10 AM PST MONDAY CAZ095-098-099.
WIND ADVISORY UNTIL 4 PM PST MONDAY CAZ089-091.
&&
PUBLIC...BEAN
AVN/FW...DURFEE
SYNOPSIS...WP
WEATHER.GOV/HANFORDIn the hours before
Special weather statement, Nov 15, 7:27 PM PST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
727 PM PST SUN NOV 15 2015
CAZ090-092>094-096-160415-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON CA-
MARIPOSA, MADERA, AND FRESNO COUNTY FOOTHILLS CA-EAST-
CENTRAL SAN JOAQUIN VALLEY CA-SOUTHEASTERN SAN JOAQUIN VALLEY CA-
TULARE COUNTY FOOTHILLS CA-
727 PM PST SUN NOV 15 2015
THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL FRESNO AND NORTHERN TULARE COUNTIES
UNTIL 815 PM PST...
AT 724 PM PST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ORANGE COVE...OR 23 MILES NORTH OF VISALIA...MOVING SOUTHEAST AT 30
MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM AS WELL AS
DANGEROUS CLOUD TO GROUND LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
ORANGE COVE...BALCH POWER HOUSE...BISHOP PASS...WEST WOODCHUCK
MEADOW...SQUAW VALLEY...HUME LAKE...BLACKCAP BASIN AND STATE LAKES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3661 11930 3677 11941 3716 11867 3714 11865
3714 11860 3712 11858 3711 11854 3697 11843
TIME...MOT...LOC 0324Z 307DEG 28KT 3666 11927
MVSpecial weather statement, Nov 15, 7:49 PM PST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
749 PM PST SUN NOV 15 2015
CAZ092>094-097-160430-
MARIPOSA, MADERA, AND FRESNO COUNTY FOOTHILLS CA-
TULARE COUNTY MOUNTAINS CA-SOUTHEASTERN SAN JOAQUIN VALLEY CA-
TULARE COUNTY FOOTHILLS CA-
749 PM PST SUN NOV 15 2015
THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN FRESNO AND NORTHWESTERN TULARE COUNTIES
UNTIL 830 PM PST...
AT 748 PM PST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EAST OROSI...OR 16 MILES NORTHEAST OF VISALIA...MOVING SOUTHEAST AT
30 MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OROSI...WOODLAKE...THREE RIVERS...CUTLER...EAST OROSI...LINDCOVE AND
LEMON COVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3651 11933 3666 11919 3646 11878 3624 11898
TIME...MOT...LOC 0348Z 307DEG 27KT 3653 11917
MV
High Wind, Kern Cty Mtns
- When
- November 15, 9:26 PM PST to 9:32 PM PST
- Where
- Kern Cty Mtns forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
None thunderstorm wind gust of 73 MPH reported at 926 PM and a 58 MPH at 932 PM. Both of these gust were reported at the Indian Wells Valley APRS.
High Wind, Kern Cty Mtns
- When
- November 15, 10:26 PM PST
- Where
- Kern Cty Mtns forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
A 62 MPH wind gust was reported at the Mojave APRS.
High Wind, Kern Cty Mtns
- When
- November 15, 10:26 PM PST
- Where
- Kern Cty Mtns forecast zone
- Measured
- 79 kt (91 mph) measured gust
- Reported by
- Mesonet
A 91 MPH wind gust was recorded at the Indian Wells Valley APRS.
High Wind, Kern Cty Mtns
- When
- November 16, 10:26 AM PST
- Where
- Kern Cty Mtns forecast zone
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Mesonet
The mesonet site at Laural Mountain reported a 59 MPH gust at 1026 AM.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Heavy Snow in California, November 15 to 16, 2015$1.2 million · EF1 · 11 events
- High Wind and Strong Wind in California, November 15 to 16, 2015$20,000 · 56 kt wind · 3 events
- Winter Storm in Colorado, November 15 to 17, 201516 events
- Winter Storm and Winter Weather in Colorado, November 15 to 17, 201515 events
- High Wind and Strong Wind in Nevada, November 15 to 16, 2015$2,000 · 58 kt wind · 4 events
- Frost and Freeze in Alabama, November 15, 20153 events
- High Wind in California, November 15, 201563 kt wind · 3 events
- High Wind in Texas, November 15 to 17, 201567 kt wind · 3 events
- Winter Weather in Utah, November 15 to 17, 20152 events
- Heavy Snow in Nevada, November 15 to 16, 20152 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, November 15, 20151 event
- Marine Thunderstorm Wind in Gulf of Mexico, November 15, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605892, 605893, 605894, 605895.